Thunderstorm Wind, Lincoln
- When
- July 19, 12:31 PM CST
- Where
- Lincoln County, 1.7 mi NW of Lake Benton
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.270, -96.320
Thunderstorms developed in east Central South Dakota during the mid to late morning hours and moved into west central Minnesota along the Highway 14 corridor. These storms produced widespread wind damage, as well as spawned a few brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms developed in east Central South Dakota during the mid to late morning hours and moved into west central Minnesota along the Highway 14 corridor. These storms produced widespread wind damage, as well as spawned a few brief tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 19, 5:20 AM CST, 7 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
620 AM CDT Wed Jul 19 2017
.SHORT TERM...(Today and Tonight)
Issued at 344 AM CDT Wed Jul 19 2017
The main concerns the next 24 hours will be the heat and the
thunderstorm chances.
First the heat. Warm and very humid air will build through the day
as winds turn more southerly into the afternoon. Dew points early
this morning were in the lower to mid 70s across eastern Nebraska
with that humid air expected to advect north through the morning.
Have added in a few counties to the heat advisory but even those not
in the advisory heat indices will be well into the 90s. A few
locations near the Missouri River will likely reach or eclipse 110
degrees for a couple of hours late this afternoon.
The thunderstorm threat becomes very interesting late this afternoon
and early this evening as a strong right entrance region to the
upper jet moves in just northeast of the area. This sets up a very
favorable profile for potential organized severe weather, especially
a wind threat with dry air aloft across southwest MN. A deep inflow
of southerly winds from about 800mb to the surface will quickly
transition to strong southwest flow around 750mb. Winds aloft in the
500mb to 200mb layer running about 70 to 90 knots which might give a
little extra punch to the potential forward propagation into the
strong inflow. CAPE values around 3000 J/kg will also lead towards
the potential for organized severe storms. Suspect a potential for a
few supercells just north of the area late afternoon and evening,
then a turn to the southeast and becoming more of a linear wind
threat with some potential for westward development into the strong
inflow and enhanced EML. The best chance for severe thunderstorms
should be from about 6 pm to 11 pm.
.LONG TERM...(Thursday through Tuesday)
Issued at 344 AM CDT Wed Jul 19 2017
Appears to be another warm sultry day across the region on Thursday.
Cloud debris across the north may keep things a shade cooler, but
with full sun across the south, the heat advisory is warranted. May
need to expand the headline northward depending on where the clouds
set up.
A series of short waves look to track through the region Thursday
night into Friday morning. Certainly not as much shear as Tuesday
night, but a decent set up for elevated storms capable of producing
hail with very steep lapse rates from 700-500 mb.
A few more disturbances track through the area on Friday night
creating the outside chance for scattered storms across the area.
The weekend looks to be mainly dry with surface ridge building into
the Northern Plains on Sunday. With the northerly flow developing
on Sunday, cooler conditions will prevail Sunday into Monday before
warmer more humid conditions develop mid week. Wednesday appears to
be unsettled, with another set of disturbances tracking through the
region topping the ridge across the Central portion of the country.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed Jul 19 2017
Patchy IFR conditions will be likely through about mid morning
with quickly improving conditions after. Southwest MN and south
central SD are the most likely locations for lower conditions.
After this the concern turns to thunderstorms, with severe weather
likely, especially across northeast SD into west central MN after
22z. Some spotty shower and thunderstorm activity will be possible
before with the better chances north of Interstate 90.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for SDZ038-050-052>054-057>071.
MN...None.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for IAZ001-012-013-020>022-031-032.
Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ031-032.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for NEZ013-014.
Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...BT
AVIATION...08Hazardous Weather Outlook National Weather Service Sioux Falls SD 437 AM CDT Wed Jul 19 2017 IAZ020-031-NEZ013-014-SDZ050-057-058-063>066-068>071-200945- Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay SD-Union- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will bring afternoon heat indices to 105 to 110 across the area through Thursday. Isolated to scattered thunderstorms will be possible late this afternoon and evening. A strong storm or two is possible, especially east of Interstate 29. Large hail and damaging winds are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 5 pm. IAZ001-012>014-021-022-032-SDZ038-039-052>055-059>062-067-200945- Lyon IA-Sioux-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-Beadle- Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook- Minnehaha-Lincoln SD- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will will create heat index values to near 105 across the area today. Scattered thunderstorms will be possible late this afternoon into tonight. The highest risk of thunderstorm activity will be focused across southwest Minnesota, where a complex of storms may track this evening. Large hail up to half dollar and damaging winds up to 70 mph are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-200945- Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Brookings-Moody- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will create heat index values in the 90s today. Strong to severe thunderstorms will be likely late this afternoon into the evening. Large hail up to golf ball and damaging winds up to 90 mph are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM TSTM WND GST 6 NNE HURON 44.44N 98.17W
07/19/2017 E70 MPH BEADLE SD TRAINED SPOTTER
ALSO NICKEL SIZE HAIL.
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST 2 N HURON 44.40N 98.22W
07/19/2017 M83 MPH BEADLE SD ASOS
&&
MGPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM TSTM WND GST 2 N HURON 44.40N 98.22W
07/19/2017 M83 MPH BEADLE SD ASOS
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM TSTM WND GST 3 E CAVOUR 44.38N 97.98W
07/19/2017 M72 MPH BEADLE SD MESONET
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
122 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST 2 NNE BROOKINGS 44.33N 96.77W
07/19/2017 M74 MPH BROOKINGS SD MESONET
&&
MGThe Sioux Falls radar (KFSD), 83 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
3 thunderstorm wind, 2 tornado, 2 hail. Local standard time, as filed.
Multiple tree branches were downed by strong winds.
Most of the damage to the area was a result of 80 to 100 mph winds. However, there were indications of a very brief tornado that enhanced the damage.
Most of the damage was a result of strong thunderstorm winds of 80 to 100 mph, but the damage survey results showed an indication of a brief tornado that resulted in an enhanced area of damage.
Tree branches downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714047, 714046, 714053, 714056, 714048, 714044, 714045.